Alert archive / Kansas / High Wind Warnings in 2009

High Wind Warning 1, NWS Goodland, KS

January 12, 2009Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska; 13 counties in Kansas

NWS Goodland, KS issued this high wind warning at Jan 12, 2009, 9:00 AM MST for Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska; 13 counties in Kansas. It was in force for 8 hr. 7 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 12, 2009, 9:00 AM MST (16:00 UTC)
Expired
Jan 12, 2009, 4:46 PM MST
In force
8 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 15:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 12, 10:20 AM MSTNON-TSTM WND GST 614 W Goodland, KS
Jan 12, 11:14 AM MSTNON-TSTM WND GST 586 Nnw Trenton, NE
Jan 12, 11:39 AM MSTNON-TSTM WND GST 581 N Atwood, KS3/4SM VISIBILITY ALSO REPORTED.
Jan 12, 11:53 AM MSTNON-TSTM WND GST 59Mccook, NE
Jan 12, 12:25 PM MSTNON-TSTM WND GST 59Hill City, KS
Jan 12, 12:55 PM MSTNON-TSTM WND GST 583 Se Oakley, KS
Jan 12, 1:12 PM MSTNON-TSTM WND GST 60Hill City, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 4.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1220 m above ground
0-6 km bulk shear
110 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KGLD 121600
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
900 AM MST MON JAN 12 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-130200-
/O.UPG.KGLD.WI.Y.0003.000000T0000Z-090113T0200Z/
/O.NEW.KGLD.HW.W.0001.090112T1600Z-090113T0200Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON...
GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...
QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK
900 AM MST MON JAN 12 2009 /1000 AM CST MON JAN 12 2009/

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM MST /8 PM CST/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 7 PM MST /8 PM CST/ THIS
EVENING. THE WIND ADVISORY IS NO LONGER IN EFFECT. 

NORTHWEST WINDS WILL INCREASE THIS MORNING WITH SUSTAINED WIND
SPEEDS OF 35 TO 45 MPH BY THIS AFTERNOON. WIND GUSTS UP TO 60 MPH
CAN ALSO BE EXPECTED ACROSS PORTIONS OF THE AREA.

A HIGH WIND WARNING MEANS STRONG WINDS ARE EITHER OCCURRING OR
IMMINENT WHICH COULD LEAD TO PROPERTY DAMAGE...REDUCED VISIBILITY
IN BLOWING DUST...AND LOSS OF VEHICLE CONTROL. A HIGH WIND WARNING
IS ISSUED FOR SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF
58 MPH OR MORE.

$$

FS
1 follow-up statement
000 
WWUS73 KGLD 122346
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
446 PM MST MON JAN 12 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-130100-
/O.CAN.KGLD.HW.W.0001.000000T0000Z-090113T0200Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON...
GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...
QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK
446 PM MST MON JAN 12 2009 /546 PM CST MON JAN 12 2009/

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE HIGH
WIND WARNING. 

STRONG NORTHERLY WINDS EARLIER TODAY HAVE DECREASED TO BELOW
ADVISORY CRITERIA, THEREFORE THE HIGH WIND WARNING WILL BE EXPIRED
AT 500 PM MST (600 PM CST).

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this high wind warning went out at Jan 12, 4:56 AM MST, 4 hours 4 minutes earlier.

Area forecast discussion, Jan 12, 4:56 AM MST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
456 AM MST MON JAN 12 2009

.DISCUSSION...
254 AM MST MON JAN 12 2009

FORECAST FOCI ARE ON THE POTENTIAL FOR PRECIPITATION THIS
MORNING OVER MAINLY THE WESTERN SECTIONS OF THE FORECAST AREA
ALONG WITH THE POTENTIAL FOR WINDY CONDITIONS DURING THE DAY
TODAY.

THE PREFRONTAL SURFACE TROUGH IS MOVING EAST ACROSS THE FORECAST
AREA AS THE MAIN COLD PUSH BEHIND THE SURFACE LOW CENTER MOVES
SOUTHEAST THROUGH SOUTHEAST MONTANA AND FAR NORTHWEST SOUTH
DAKOTA. SLIGHTLY STRONGER WINDS AND SOME FLURRIES AND LIGHT SNOW
ARE MAKING THEIR WAY INTO THE TRI-STATE REGION ON THE BACK SIDE OF
THE SURFACE TROUGH WITH THE MAIN INCREASE IN WIND STILL BACK
BEHIND THE MAIN COLD SURGE.

EXPECT THE BEST...ALTHOUGH WEAK...POSSIBILITY OF PRECIPITATION TO
BE THIS MORNING IN THE WEAKLY UPSLOPE REGION OVER EASTERN COLORADO
AHEAD OF THE SURFACE FRONT AND BEST LIFT ASSOCIATED WITH THE SHORT
WAVE TROUGH SWEEPING THROUGH THE AREA AROUND MID DAY TODAY.
SUBSIDENCE BEHIND THE UPPER TROUGH ALONG WITH A TIGHTENING SURFACE
GRADIENT ON THE BACK SIDE OF THE SURFACE LOW WILL BRING WINDY
CONDITIONS TO THE TRI-STATE REGION BY LATE MORNING. THESE
CONDITIONS ARE EXPECTED TO CONTINUE THROUGH THE EARLY EVENING HOURS
AS STRONG 850-700MB WINDS ARE BROUGHT DOWN TO THE SURFACE. WILL
STAY THE COURSE ON THE WIND ADVISORY TODAY AND ALLOW THE DAY SHIFT
TO PROVIDE FURTHER UPDATES ON THE WIND HIGHLIGHTS DURING THE DAY.
DRYER AIR MOVES INTO THE REGION THIS AFTERNOON...PUTTING AN END
TO ANY POSSIBILITY OF PRECIPITATION.

HAVE CHANGED LITTLE TO NOTHING IN THE EXTENDED PERIODS AS
CONDITIONS APPEAR TO REMAIN DRY THROUGH THE REST OF THE WORK WEEK.
THE UPPER NORTHWEST FLOW ALOFT PERSISTS THROUGH THE NORTHERN
PLAINS STATES AND INTO THE MISSISSIPPI VALLEY REGION AS A RESULT
OF THE HIGH AMPLITUDE RIDGE OVER HE FAR WEST U.S. AND BROAD TROUGH
OVER THE EASTERN UNITED STATES. THIS WILL CARRY ADDITIONAL STEMS
MOVING THROUGH THE NORTHWEST FLOW ALOFT TO THE EAST OF THE
FORECAST AREA. THERE IS A HINT OF PRECIPITATION AS A DEEPER TROUGH
OF LOW PRESSURE DIVES FURTHER INTO THE SOUTHWEST U.S. SATURDAY
NIGHT AND EARLY SUNDAY...BUT HAVE KEPT THE DRY CONDITIONS INTACT
GIVEN THE UNCERTAINTY OF THIS SOLUTION AND SPEED WITH WHICH THE
UPPER FLOW IS CARRYING SYSTEMS ACROSS THE FORECAST AREA.

LOCKHART
&&

.AVIATION...
456 AM MST MON JAN 12 2009

FOR THE 12Z TAFS...VFR WILL PREVAIL THROUGH THE TAF PERIOD. BAND
OF LIGHT SNOW SOUTH AND WEST OF KGLD NOT EXPECTED TO AFFECT
KGLD. MAIN CONCERN IS THE POTENTIAL FOR STRONG POST- FRONTAL WINDS
PEAKING THROUGH THE EARLY AFTERNOON HOURS. NORTHWEST WINDS ARE
EXPECTED TO REACH SPEEDS AROUND 35-40 KNOTS WITH GUSTS TO AROUND
50 KNOTS THROUGH LATE AFTERNOON.

BURTIS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY UNTIL 7 PM MST /8 PM CST/ THIS EVENING FOR
     KSZ001>004-013>016-027>029-041-042.

NE...WIND ADVISORY UNTIL 7 PM MST /8 PM CST/ THIS EVENING FOR
     NEZ079>081.

CO...WIND ADVISORY UNTIL 7 PM MST THIS EVENING FOR COZ090>092.

&&

99/99
Hazardous weather outlook, Jan 12, 5:55 AM MST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
555 AM MST MON JAN 12 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-130800-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
555 AM MST MON JAN 12 2009 /655 AM CST MON JAN 12 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

...A WIND ADVISORY IS INEFFECT FROM 7AM TO 7PM TODAY...

NORTHWEST WINDS OF 30 TO 35 MPH WILL BE COMMON WITH HIGHER GUSTS
THIS AFTERNOON. WINDS WILL DECREASE AFTER SUNSET AND TURN WEST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF WIND DAMAGE SHOULD BE REPORTED TO YOUR LOCAL LAW
ENFORCEMENT AGENCY OR THE NATIONAL WEATHER SERVICE.

LOCKHART

Nearby

High Wind Warnings in Kansas, 2009High Wind Warnings in Colorado, 2009High Wind Warnings in Nebraska, 2009Every high wind warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.